SAN DIEGO (KGTV) - Medical experts are voicing skepticism over the video of a San Diego County Sheriff's deputy who reportedly accidentally overdosed on fentanyl.
"I would say there's zero chance that it was caused by fentanyl exposure, in this case," said Professor Leo Beletsky with the UC San Diego School of Medicine. ABC 10News spoke to him on Monday about the body camera video that was released last week where a deputy is seen falling to the ground after reportedly coming into contact with the opioid fentanyl while he was processing drugs at a scene.
He was given Narcan to reverse the effects and has since been released from the hospital.
San Diego sheriff releases video of deputies fentanyl exposure
The Undersheriff said on Friday that he was wearing gloves at the time, but the thought was that he either inhaled or ingested the powder through the air or skin.
Professor Beletsky told ABC 10News in part that it's biologically impossible to overdose to that extent so quickly by touching the substance. He added that fentanyl would take much longer to overdose on, either through the skin or by breathing it in. "You would need to be in a room where lots of powder was constantly in the air for hours in order to start ingesting enough of it to experience these symptoms," he told ABC 10News.
"The symptoms being displayed are not consistent with an opioid overdose," said Medical Toxicologist Dr. Ryan Marino with the University Hospitals of Cleveland. He told ABC 10 News that an overdose would result in a loss of the airway. "The officer who is experiencing symptoms is breathing on his own. He is maintaining his airway. Even looking up close at his eyes which are open, which is atypical, he doesn't have the pinpoint pupils that we would expect to see. He never loses his coloring or kind of turns blue," he added.
Dr. Marino suggested that the deputy may have experienced an episode of severe panic.
According to the American College of Medical Toxicology, "The drug must enter the blood and brain from the environment. Toxicity cannot occur from simply being in proximity to the drug."
"[This type of video] gives people an erroneous idea of what a fentanyl overdose looks like," said Professor Beletsky who added, "I think it unnecessarily stresses out first responders and other people who may be in contact with someone who is overdosing."
Lab results released by the department show the powder contained methamphetamine and fentanyl plus flourofentanyl.
The department also sent 10News the following statement:
On August 5, the San Diego County Sheriff's Department released a public safety video related to the dangers of Fentanyl. We have received inquiries into the authenticity and accuracy of the video message. The video was created from an actual incident involving our deputy as he processed a white powdery substance that tested positive for Fentanyl.